What Is A Lethal Dose Of Heroin?

Published on

There is no known lethal dose of heroin at this time. It’s a common misconception that heroin causes death, but most heroin-related deaths involve other substances like alcohol and benzodiazepines.

What Is The Lethal Dose Of Heroin?

There is no known lethal dose of heroin. There have been multiple studies done on a variety of animals to test the lethal dose of heroin, but no conclusive number was established.

Research suggests that there’s no way to determine a lethal dose because each animal, and person, responds differently to varying amounts of heroin.

Learn more about the lethal dose of commonly abused drugs

The Process Of Determining The Lethal Dose Of Heroin

Heroin is a Schedule I drug, meaning it’s within a class of drugs with no medical uses and a high potential for abuse.

Most street packets of heroin will contain about 3 to 30 milligrams (mg). As far as studies have shown, a dose of 30 mg does not induce death.

It is assumed that a person who uses heroin will likely overdose if they ingest more than the normal amount of heroin than their body is used to, but death is unlikely.

Though heroin overdose is dangerous and potentially lethal, research has concluded that most heroin-related deaths also involved other substances.

In instances of death, autopsies most frequently showed the presence of central nervous system depressants such as alcohol and benzodiazepines (benzos).

How Likely Is A Fatal Heroin Overdose?

Heroin is one of the major opioids that led to almost 50,000 deaths in 2019.

As of 2017, 652,000 Americans had a heroin addiction.

With such a high potential for abuse and its effect on hundreds of thousands of lives across the U.S., overdose is very possible for those who use heroin.

There is a common misconception that heroin overdose comes from ingesting solely heroin. The high potential for overdose comes from polydrug use.

The reality is that many of those who abuse heroin also abuse other substances at the same time, which can lead to a lethal overdose. But only using heroin likely won’t cause death.

Find the right treatment program for heroin abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Mixing Heroin And Depressants Can Be Lethal

Heroin is a central nervous system depressant, so mixing it with other depressants such as benzodiazepines, alcohol, and sleeping medications can be extremely dangerous.

When two depressants are mixed into the bloodstream, the substances enhance each other. This can cause suppression of vital bodily functions, such as respiration rates.

While heroin alone may not be enough to cause a person to fatally overdose, there is a major risk of organ failure when substances like alcohol or benzos are in the mix.

Warning Signs Of A Heroin Overdose

If you or a loved one have been using heroin, it’s important to be aware of the signs of overdose. A heroin overdose can be treated if it’s found early enough and treated by medical professionals.

Signs of a heroin overdose include:

  • slow or labored breathing
  • extreme drowsiness
  • dry mouth
  • very small pupils
  • low blood pressure
  • weak pulse
  • coma
  • disorientation

Find Treatment For A Heroin Addiction

If you or a loved one are struggling with heroin addiction, help is available.

You can participate in effective programs such as inpatient rehab, outpatient rehab, medication-assisted treatment (MAT), and more.

Call our helpline to learn about your options in addiction recovery.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400